Hail, Tuscarawas
- When
- June 15, 9:25 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Winfield
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.560, -81.560
One inch hail reported.
A mesoscale convective vortex (MCV) developed in southern Michigan the evening of June 15th and tracked southeast into eastern Ohio. Damaging wind gusts, heavy rain, and hail were reported across the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A mesoscale convective vortex (MCV) developed in southern Michigan the evening of June 15th and tracked southeast into eastern Ohio. Damaging wind gusts, heavy rain, and hail were reported across the Ohio River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 9:00 PM EST, 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 1000 PM EDT Thu Jun 15 2023 .SYNOPSIS... Sub-severe wind and small hail threat are expected after 8pm in eastern Ohio with a passing disturbance from the northwest. Shower and isolated storm chances will linger overnight into mid-Friday with the progression of the low pressure system. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 10 PM Update-Convection continues to track SE across Ohio where the most favorable theta-e values exists. This area of thunderstorms should weaken as it outruns the more favorable shear as it moves into east central/southeastern Ohio, though enough MU CAPE persists overnight to maintain some thunderstorms. The highest potential for severe weather is over the next hour or so as the line begins to move into the PBZ forecast area, with lessening chances thereafter. Early evening update: Convection has initiated over western Ohio/southern Michigan over the last 2 hours. Storms will continue to advance east as a low pressure system tracks into Lake Erie. Hail and wind have been observed with these storms due to sufficient instability, wind shear, and a low freezing level. With the ensemble Hi-Res guidance, probabilities of 40mph (but no higher than 50mph) are noted near Zanesville, OH between 7pm and 9pm. Thus, a few special weather statements may need to be issued. Previous Discussion: Marginal elevated instability and forcing along a passing cold/occluded and upper low will maintain shower and storm chances into tonight as the area enters the left front quadrant of an approaching upper jet. Decoupling and instability loss points toward toward sub-severe criteria being more likely. The probability of moderate rainfall is likely between 2am and 6am. Models indicate 0.25 inches to 0.40 inches of rain west of Wheeling and near I-80 before dawn. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... The surface trough will not swiftly pull away Friday as its fearless progression slows in an attempt to occlude and collocate under the upper low. If you are concerned about rainfall, we will take a moment to speak now on it: upper-level dry air reinforcement behind the cold/occluded front should limit high- QPF rainfall into the day. With showers only resulting from a reinforcing shot of cold air aloft overriding higher humidity surface conditions following diurnal temperature trends, our precipitation deficit will stay in the red. So far, we are 0.66 inches short of our mid-month average rainfall. While we will not have the driest June on record, we will certainly not match the record 10.29 inches the area received in June of 1989. Though the region has had a recent reputation of being dry, shower activity will persist in Pennsylvania and West Virginia through the afternoon, with the best shortwave- enforced ascent. If you are a dry weather lover, good news! Friday will not be a washout, with only isolated to scattered showers decreasing toward evening as the trough pulls away. This un-notable weather will not go down as folklore, with dry and typical conditions returning evermore (or at least until next week). There is moderate to high confidence in dry conditions late Friday evening through midnight for anyone who may happen to be outside for one reason or another. There is high confidence that the upper trough develops into a closed low over the weekend over the northeast. This will return north-northwesterly flow aloft, and stream down drier Canadian air. An approaching surface high will leave conditions pleasant over the weekend with mostly clear skies and seasonable temperatures. && .LONG TERM /MONDAY THROUGH THURSDAY/... A trough is expected to approach from the midwest, then cutoff from flow aloft and center over the southeast through the middle of next week. At the same time, a western CONUS trough will dive south and strengthen an eastern Canadian ridge. This will put the region in a north/south oriented transition zone, decreasing forecast confidence. Ensemble MaxT standard deviations maximize at 6-8 degrees towards the middle to latter end of next week, with mid- week 72 hour QPF distributions ranging from zero to a couple of inches from the 10th to 90th percentiles. What we do know is that cloud cover, precipitation chances, and climatologically cool temperature are more likely to the southern forecast area and less likely to the north given the synoptic setup. This will need to continue to be monitored as confidence increases. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Approaching low pressure from the northwest will increase shower chances (prob of thunder less than 20%) overnight, including potential for a band of heavier rain associated with a low-level jet max across eastern OH to southwest PA. Moisture pooling and light wind behind the initial trough will foster widespread MVFR to IFR development mainly after 09z. Weak vort advection and the passage of the surface cold front Friday will create another round of isolated to scattered showers Friday, with wind veering to the NW. VFR conditions will return by Friday afternoon amid dry advection and subsidence with building high pressure. .OUTLOOK... Dry northwesterly flow and surface high pressure will lead to VFR conditions Saturday and Sunday with mostly clear skies. Probability remains low for fog issues Saturday morning, but river valley fog potential will be monitored given setup of clear sky/light wind/cold advection/remnant surface moisture. The next chances for precipitation are trending later towards Tuesday as low pressure sags south of the region, though uncertainty remains during that mid-week period. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Hefferan NEAR TERM...WM/Hefferan/Milcarek SHORT TERM...Milcarek LONG TERM...Milcarek AVIATION...Rackley/Frazier
Hazardous Weather Outlook National Weather Service Pittsburgh PA 246 PM EDT Thu Jun 15 2023 OHZ039>041-048-049-057-058-161900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- 246 PM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected to move across the area this evening ahead of an approaching cold front. A few of these storms could be strong to severe, with damaging wind gusts being the main hazard, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ050-059-068-069-PAZ007>009-013>016-020>022-029-031-073>078- WVZ001>004-012-021-509>514-161900- Jefferson OH-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington- Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 246 PM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Milcarek
Special Weather Statement
National Weather Service Pittsburgh PA
1012 PM EDT Thu Jun 15 2023
OHZ048-160245-
Coshocton OH-
1012 PM EDT Thu Jun 15 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 1045 PM EDT...
At 1012 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles north of Gambier to
6 miles south of Glenmont to near Berlin. Movement was south at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coshocton, Warsaw, Nellie, Walhonding, and New Guilford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4045 8219 4046 8215 4045 8212 4032 8195
4031 8178 4025 8195 4024 8220
TIME...MOT...LOC 0212Z 359DEG 28KT 4048 8240 4043 8208 4051 8185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RackleyThe Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
11 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
One inch hail reported.
Half dollar hail reported.
Hail reported by trained spotter.
Quarter sized hail reported.
Quarter sized hail reported.
One inch hail reported.
Half dollar hail reported.
Hail reported.
Hail sized estimated.
Quarter sized hail reported.
Quarter sized hail reported.
Trees down along State Route 9 near New Athens.
A few trees down along County Road 12.
Lightning struck a home. Damage unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109772, 1109773, 1109774, 1109775, 1109776, 1109777, 1109778, 1109779, 1109780, 1109781, 1109782, 1109784, 1109785, 1109783.